Mediastinal hematoma is most commonly associated with trauma, thoracic surgery, cancer, cardiac catheterizations, and bronchoscopy. They are rarely associated with anticoagulation alone. We present a case of spontaneous mediastinal hematoma occurring in a patient who was receiving warfarin.
A 79-year-old female with a history of recent onset atrial fibrillation, managed with warfarin, presented with abdominal and lower chest pain. A chest roentgenogram showed a widened mediastinum. Her hemoglobin was 7.4 mg/dl and INR 1.7. A CT scan showed a large retrocardiac lower mediastinal abnormality (consistency of hematoma) with extension into the subcarina and right hilar region, and an enlarged paratracheal lymph node. A thoracic aortic dissection was suspected, but a thoracic aortogram was normal. A mediastinal hematoma was suspected and a mediastinoscopy was preformed demonstrating blood clots in the subcarinal region. A left pleural chest tube was placed with removal of bloody fluid (800 cc). No apparent etiology of the hematoma was found. A level 4R lymph node and subcarinal tissue were benign. Pleural fluid analysis revealed: red blood cells 1440000 U/L, white blood cells 3700 U/L and subsequent cultures were negative. She had an uneventful post-operative course and has been managed with aspirin therapy. She is doing well eighteen months later.DISCUSSION: Spontaneous mediastinal hematomas are rare complications associated with anticoagulation. They are most commonly associated with trauma and aortic dissection/rupture. The optimal management of mediastinal hematoma is to exclude catastrophic aortic disease. Once such causes of the hematoma are excluded, surgical intervention may be necessary to determine the etiology. Small hematomas have been documented to resolve spontaneously, but large hematomas can cause significant morbidity by causing compression of the heart and pulmonary outflow tract. Due to these potential complications, surgical evacuation is recommended even if the patient is asymptomatic.
This unique case of spontaneous mediastinal hematoma occurred in a patient who was anticoagulated. Recognition of this as a potential cause for mediastinal widening can lead to appropriate diagnosis and successful treatment.
E.R. Restelli, None.